Article Text

other Versions

PDF
Evidence of ocular side effects of SSRIs and new warnings
  1. Julia Kirkham,
  2. Dallas Seitz
  1. Queen's University, Kingston, Ontario, Canada
  1. Correspondence to Dr Dallas Seitz, Department of Psychiatry, Queen's University, Providence Care MHS, 725 King St W, Kingston, ON, Canada K7L 4X3; seitzd{at}providencecare.ca

Statistics from Altmetric.com

ABSTRACT FROM: Chen H, Lin C, Lai S, et al. Association of selective serotonin reuptake inhibitor use and acute angle-closure glaucoma. J Clin Psychiatry 2016;77:e692–6.

What is already known on this topic

Acute angle-closure glaucoma (AACG) may cause symptoms including eye pain, changes in vision, or swelling and redness and can rapidly lead to permanent blindness if not treated.1 Medications can precipitate AACG through adrenergic or anticholinergic-mediated pupillary dilation that results in the physical obstruction of the outflow of intraocular fluid in susceptible individuals. Case reports and a previous large database study from Ontario, Canada,2 have suggested an association between new use of selective serotonin reuptake inhibitors (SSRIs) and AACG. The potential mechanism underlying this association is unclear but may be related to effects on norepinephrine or serotonin receptors in the iris and ciliary body of the eye.3

Methods of the study

This was a case–control study using a Taiwanese healthcare insurance database over …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.